Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 282, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 1:34 PM CDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2003, 1:34 PM CDT (18:34 UTC)
- Expired
- May 17, 2003, 2:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:15 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 17, 11:15 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1115 AM CDT SAT MAY 17 2003 WILL UPDATE ZONES TO REFLECT TORNADO WATCH 411 THROUGH 4PM. .BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041 89 JBW
Hazardous weather outlook, May 17, 1:00 PM CDT, 34 minutes before
ALZ011>015-017>050-172000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA. WITH WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR TONIGHT.
In the hours before
Local storm report, May 17, 10:35 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 AM 6 NE SHOTTSVILLE AL WIND DAMAGE
05/17/03 MARION TREES DOWN NEAR HWY 19.
REPORTED BY MARION COUNTY
EMA.Special weather statement, May 17, 12:07 PM CDT, 1 hour 27 minutes before
ALZ013-171800-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT SAT MAY 17 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE COUNTY UNTIL 100 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BAZEMORE...MOVING NORTHEAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAYSIDE...GLEN
ALLEN...FAYETTE...BERRY AND BAZEMORE THROUGH 100 PM CDT.
ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.
ANOTHER PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY
HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3391 8785 3392 8794 3355 8793 3353 8772
3363 8764 3362 8750 3392 8765Special weather statement, May 17, 12:14 PM CDT, 1 hour 20 minutes before
ALZ022-171815- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1214 PM CDT SAT MAY 17 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 115 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. .LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PALMETTO...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO... HARPERS MILL AND GORDO THROUGH 115 PM CDT. ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS. LAT...LON 3354 8816 3300 8831 3316 8784 3353 8785
Special weather statement, May 17, 12:32 PM CDT, 1 hour 2 minutes before
ALZ023-171830-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SAT MAY 17 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 130 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF SAMANTHA...MOVING NORTHEAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA THROUGH 130
PM CDT.
ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.
ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3359 8762 3345 8782 3305 8781 3327 8710
3338 8730 3360 8735Special weather statement, May 17, 1:10 PM CDT, 24 minutes before
ALZ015-171915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SAT MAY 17 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 215 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF OAKMAN...MOVING NORTHEAST AT 35 TO 40
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER...GOODSPRINGS...CORDOVA...SUMITON...SIPSEY AND DORA THROUGH
215 PM CDT.
ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.
ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3375 8749 3365 8747 3365 8712 3384 8697
3399 8746The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| May 17, 10:17 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| May 17, 12:45 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 6 hr |
| May 17, 1:53 PM CDT | Tornado Warning | BMX | Tuscaloosa | 47 min |
| May 17, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 33 min |
| May 17, 2:39 PM CDT | Tornado Warning | BMX | Tuscaloosa | 31 min |
| May 17, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 39 min |
| May 17, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 32 min |
| May 17, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| May 17, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| May 17, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 37 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| May 17, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| May 17, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 41 min |
| May 17, 4:56 PM CDT | Tornado Warning | BMX | Sumter | 64 min |
| May 17, 5:42 PM CDT | Tornado Warning | BMX | Pickens | 63 min |
| May 17, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 64 min |
| May 17, 5:59 PM CDT | Flash Flood Warning | BMX | Pickens, Sumter | 4 hr |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 59 min |
| May 17, 6:30 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 45 min |
| May 17, 6:30 PM CDT | Tornado Warning | BMX | Tuscaloosa | 60 min |
| May 17, 6:39 PM CDT | Tornado Warning | BMX | Sumter | 36 min |
| May 17, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 39 min |
| May 17, 6:58 PM CDT | Tornado Warning | BMX | Coosa, Talladega | 32 min |
| May 17, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.